Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to blog entry

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/blog/jan-chait/byetta_garners_pancreatitis_warning/print/

Byetta Garners Pancreatitis Warning

Jan Chait

October 23, 2007

Good grief. Here we go again on problems with a diabetes drug. It seems we’ve just gotten through the possible heart problems with the thiazolidinedione class of drugs and now we’re onto problems with another class. This month—oops! make that this time—it’s exenatide (brand name Byetta), which appears to be connected with pancreatitis.

Exenatide, approved by the U.S. Food and Drug Administration (FDA) in 2005 for use in controlling Type 2 diabetes, is a synthetic form of a substance found in lizard spi…er, the saliva of gila monsters.

Before I continue, I’m going to point out that there were only 30 cases of pancreatitis reviewed by the FDA out of what I’ve heard are half a million or so users. Also, 27 of the 30 people had other contributing factors such as gallstones, alcohol use, or triglycerides that were w-a-y too high.

And now, back to our regularly scheduled blog.

Also according to the FDA:

  • Pancreatitis symptoms got worse after the dose of Byetta was increased from 5 micrograms twice daily to 10 micrograms two times a day;
  • Twenty-one of the 30 people were hospitalized; and
  • Five of those developed serious complications, which included dehydration, kidney failure, intestinal obstruction, tissue inflammation, and abnormal buildup of fluid in the abdomen.

Twenty-two of the reports said the people improved after they stopped taking Byetta. In other cases, the symptoms returned after the person started taking the substance again. Which begs the question: Why? Why, that is, did they start taking Byetta again after going through pancreatitis which, I understand, is very painful? If I do something and it results in extreme pain, I tend not to want to do it again.

At any rate, the FDA has asked Byetta’s manufacturer, Amylin Pharmaceuticals, Inc., and it has agreed, to include information about pancreatitis in the product label’s “precautions” section.

What signs should you look for? Well, if you experience nausea, vomiting, diarrhea, indigestion, and upper abdominal discomfort, those are common side effects of Byetta.

If, however, you have unexplained, severe abdominal pain, with or without nausea and vomiting, you could have acute pancreatitis, which is potentially very serious. Call your doctor or get yourself to a hospital. However, I don’t believe you’ll need to be reminded to call the doc or get to a hospital: A friend of mine who had acute pancreatitis a few years ago said she felt like she was dying and couldn’t wait to get to the hospital.

As I said at the beginning of this blog entry, the information about Byetta and pancreatitis comes shortly after the FDA ordered the thiazolidinedione class of drugs to carry the agency’s toughest “black box” warning that the drugs are linked to an increased risk of heart failure. Brand names of the drugs affected are Avandia and Actos, as well as the combination drugs Avandamet and Avandaryl (which contain the same active ingredient that’s in Avandia) and Actoplus met and duetact (which contain the same active ingredient that’s in Actos).

According to an article by Dow Jones, “Avandia and Actos have long been shown to increase the risk of heart failure, a condition that develops over time and is characterized by the heart’s inability to properly pump blood and is different from a heart attack.”

Back in March 2000, the FDA ordered another thiazolidinedione drug, troglitazone (brand name Rezulin), to be removed from the market because it was shown to cause liver toxicity.

Personally, I’m not too concerned about Byetta, not only because I don’t take it, but because there are so few cases of pancreatitis and most of those had other contributing factors.

But it seems to me that I’m hearing more and more about drugs having adverse affects after we have basically acted as human guinea pigs for the drug companies. Remember hormone replacement therapy and its link to several conditions, including breast cancer and heart disease?

Oh, I know that clinical trials don’t last long enough to get a real picture of what could happen on a long-term basis. And it’s not just diabetes-related drugs that encounter problems after they’ve been on the market for a while. I just know that I have enough problems caring for diabetes without risking my body’s health by unquestioningly taking whatever the doctor prescribes for me.

While I also don’t take any of the thiazolidinediones either, I’m not sure I’d want to take something that raises the risk of heart problems when I already have diabetes, which in itself increases my risk of having heart problems.

What I do is ask questions—a lot of questions. And one of those questions is “is there a drug that’s been around for a while that will do the same thing?” For one thing, safety is more proven on older drugs. For another, they’re usually available in generic form (i.e., cheaper!). To me, that not only makes sense, it makes cents, too.



Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.